Turbulent non-equlibrium wakes

Prabhu, A. ; Narasimha, R. (1972) Turbulent non-equlibrium wakes Journal of Fluid Mechanics, 54 (1). pp. 19-38. ISSN 0022-1120

Full text not available from this repository.

Official URL: http://journals.cambridge.org/abstract_S0022112072...

Related URL: http://dx.doi.org/10.1017/S0022112072000503


We consider here the detailed application of a model Reynolds stress equation (Narasimha 1969) to plane turbulent wakes subjected to pressure gradients. The model, which is a transport equation for the stress exhibiting relaxation and diffusion, is found to be consistent with the observed response of a wake to a nearly impulsive pressure gradient (Narasimha & Prabhu 1971). It implies in particular that a wake can be in equilibrium only if the longitudinal strain rate is appreciably less than the wake shear. We then describe a further series of experiments, undertaken to investigate the range of validity of the model. It is found that, with an appropriate convergence correction when necessary, the model provides excellent predictions of wake development under favourable, adverse and mixed pressure gradients. Furthermore, the behaviour of constant-pressure distorted wakes, as reported by Keffer (1965, 1967), is also explained very well by the model when account is taken of the effective flow convergence produced by the distortion. In all these calculations, only a simple version of the model is used, involving two non-dimensional constants both of which have been estimated from a single relaxation experiment.

Item Type:Article
Source:Copyright of this article belongs to Cambridge University Press.
ID Code:24604
Deposited On:29 Nov 2010 09:04
Last Modified:09 Jun 2011 09:36

Repository Staff Only: item control page